Just a pinch of cyanide

The basics of homicidal poisoning investigations


     The telltale sign of thallium poisoning is the loss of a victim's hair. Before the discovery of the toxic effects and the symptoms of exposure, thallium was a popular poison because it was odorless and tasteless. According to the Centers for Disease Control and Prevention's (CDC's) thallium fact sheet, production of this poison halted in 1984 due to concerns about its toxic nature.

     Strychnine. This is a poison that, when given in large enough doses, produces a dramatic and horrifying death. The end result of a death by strychnine is the victim's body frozen in mid-convulsion with the eyes wide open, notes the CDC strychnine fact sheet. Death occurs approximately 15 to 60 minutes after exposure, which leaves plenty of time for the perpetrator to escape.

     Strychnine is a colorless crystal derived from the Strychonos nux Vomica plant found in India, Sri Lanka, Australia and the East Indies. In the past it was used to treat constipation and other stomach problems in humans. Today it is found in rat poison and street drugs, such as heroin and cocaine, notes the CDC fact sheet.

     This poison hijacks control of nerve signals to the muscles. It puts the muscles into the permanently "on" mode. At low doses it causes: fearfulness; jumpiness; rigidity of the arms, legs and jaw; muscle spasm; and fever. The victim is conscious of these symptoms. At higher doses the victim experiences uncontrollable convulsion eventually leading to muscle exhaustion and the inability to breathe.

     Aconitine. This is an alkaloid derived from plants of the genus Aconitum. These plants are very common and are found in gardens and in the wild in Europe and the Americas. Common monkshood is one of these plants and is found naturally growing in regions above 1,200 feet in altitude. Most people who have taken a walk in the forested areas of Alaska, northwestern Canada or the foothills along the Rockies have seen this plant growing wild. It has brilliant blue flowers and grows along the edges of lakes and marshes.

     Aconitine is one of the most toxic alkaloids. Simply holding the roots for a period of time can be fatal to a child. As little as 2 mg is fatal to adults, according to the "Journal of Ethnopharmacology."

     Symptoms of aconitine poisoning are cold clammy skin, salivation, nausea, rapid pulse and loss of feeling in the extremities. Aconitine also causes heart arrhythmia. All of these symptoms mimic a heart attack. Aconitine also is difficult to detect in the body due to the small amounts required to be lethal.

     Atropine. This poison is an alkaloid extract to the Deadly Nightshade plant and related plants in the family Solanaceae. In very small amounts it has medical applications such as the treatment of allergic reactions, to dilate the pupils in opthamalic situations and to treat some gastric conditions. In overdose amounts, atropine causes fibrillation of the heart, nausea, blurred vision and staggering. The symptoms can be initially mistaken for alcohol intoxication.

     Antimony. With both metal and non-metal forms, this poison is similar to arsenic. Occurring naturally in ores, there are many uses for antimony though it is highly toxic and known to cause cancer. Groundwater contaminated by either natural erosion or human activity is a common source of antimony.

     Antimony is found in batteries, medicines, bullets, ceramics and fireproofing materials. The symptoms of antimony poisoning are similar to arsenic, and death occurs within a few days.

Red flags
     Poisons occur naturally in thousands of forms. If you include the synthetic products produced by chemical and pharmaceutical companies, there are millions of possible concoctions. Fortunately there are some effective modern techniques that can help an investigator narrow down the possibilities if poisoning is suspected. The most critical factor in identifying homicidal poisonings is being aware of what these cases look like. By asking the following questions, an investigator may be able to conclude a homicidal poisoning has occurred.

  • Was the death sudden?
  • Has the caregiver been associated with other illnesses or death?
  • Did the victim receive medical treatment and appear to recover only to die later?
  • Did the caregiver have access to restricted drugs or other chemicals?
  • Was the victim isolated by the caregiver? Did the caregiver position himself to be the only one with access to the victim's food or medications?
  • Was there a history of infidelity of either the victim or spouse?
  • Is there a history of the deaths of more than one child?
  • Enhance your experience.

    Thank you for your regular readership of and visits to Officer.com. To continue viewing content on this site, please take a few moments to fill out the form below and register on this website.

    Registration is required to help ensure your access to featured content, and to maintain control of access to content that may be sensitive in nature to law enforcement.